Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Grand Forks, ND

June 25, 20134 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2013, 6:57 PM CDT for 4 counties in North Dakota. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2013, 6:57 PM CDT (23:57 UTC)
Expired
Jun 25, 2013, 8:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:00 PM CDTHAIL 1.254 Ene Harlow, NDALSO SEVERAL BRANCHES OF 4 INCHES IN DIAMETER DOWN.
Jun 25, 7:00 PM CDTHAIL 1.25Harlow, NDALSO SEVERAL BRANCHES OF 4 INCHES IN DIAMETER DOWN.
Jun 25, 7:50 PM CDTHAIL 13 Wnw Fort Totten, ND
Jun 25, 7:50 PM CDTHAIL 1Fort Totten, ND
Jun 25, 7:55 PM CDTTSTM WND GST 47Cando, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KFGF 252357
SVRFGF
NDC005-027-071-095-260100-
/O.NEW.KFGF.SV.W.0035.130625T2357Z-130626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 655 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES WEST OF LEEDS TO 5 MILES SOUTH OF LEEDS TO
  6 MILES NORTHWEST OF NEW ROCKFORD...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YORK AROUND 705 PM CDT.
  LEEDS AROUND 715 PM CDT.
  SHEYENNE AND OBERON AROUND 720 PM CDT.
  BRINSMADE AROUND 725 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MINNEWAUKAN AND CHURCHS FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4838 9981 4838 9951 4860 9951 4867 9950
      4868 9948 4855 9915 4810 9879 4768 9924
      4780 9931 4784 9931 4785 9934 4814 9952
      4833 9985
TIME...MOT...LOC 2357Z 209DEG 12KT 4835 9968 4822 9945
          4776 9921

HAIL...1.00IN
WIND...60MPH

$$

JR
1 follow-up statement
282 
WWUS53 KFGF 260031
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT TUE JUN 25 2013

NDC005-027-071-095-260100-
/O.CON.KFGF.SV.W.0035.000000T0000Z-130626T0100Z/
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
731 PM CDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TOWNER...SOUTHWESTERN RAMSEY...NORTHWESTERN EDDY AND BENSON COUNTIES
UNTIL 800 PM CDT...

AT 728 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF WOLFORD TO LEEDS TO SHEYENNE...
AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT TOTTEN AND CHURCHS FERRY AROUND 800 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4838 9981 4838 9951 4860 9951 4867 9950
      4868 9948 4855 9915 4810 9879 4768 9924
      4780 9931 4784 9931 4785 9934 4814 9952
      4833 9985
TIME...MOT...LOC 0031Z 209DEG 12KT 4845 9960 4832 9937
          4787 9906

HAIL...1.00IN
WIND...60MPH

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:35 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 25, 6:35 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 628 PM CDT TUE JUN 25 2013

ONLY CHANGES THIS UPDATE WAS TO PUSH HIGHER POPS A BIT EAST BASED
ON CURRENT RADAR TRENDS. WITH LACK OF SHEAR CONVECTION PULSES UP A
FEW VOLUME SCANS THEN WEAKENS. STILL POTENTIAL FOR WIND...HAIL AND
MAY END UP WITH POTENTIAL FLOODING ISSUES HOWEVER UPSTREAM
CONVECTION WEST OF DVL WEAKENING. WILL CONTINUE TO MONITOR THROUGH
THE EVENING. REMAINDER OF FORECAST OK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THE MAIN CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL THIS
EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATING MLCAPE 3500-4500
J/KG ALONG SURFACE BOUNDARY ACROSS CENTRAL NORTH DAKOTA (WEST OF
THE FA) WITH MLCAPE 2500-3500 J/KG ACROSS THE WESTERN FA. MLCIN
IS NOW LESS THAN 10 J/KG ALONG THE BOUNDARY...BUT STILL AROUND
30 J/KG ACROSS THE WESTERN FA. WATER VAPOR IMAGERY INDICATES A
MID-LEVEL TROUGH APPROACHING THIS AREA...AND SATELLITE IMAGERY
INDICATING VERTICAL DEVELOPMENT ALONG THE SURFACE BOUNDARY.
CONVECTIVE INITIATION SEEMS CERTAIN. ALTHOUGH DEEP LAYER SHEAR IS
VERY WEAK...AOB 20 KNOTS...THE VERY STRONG INSTABILITY SHOULD BE
ABLE TO PROMOTE SEVERE STORMS INTO THE EVENING HOURS. WILL INCLUDE
T+ (SEVERE) FOR AREAS WEST OF THE VALLEY WHERE STORMS ARE EXPECTED
THIS EVENING. SEVERE THREAT SHOULD BE LIMITED DURING THE OVERNIGHT
HOURS DUE TO WEAK DEEP LAYER SHEAR AND LACK OF A LOW LEVEL JET.
THE OTHER THREAT WILL BE HEAVY RAIN POTENTIAL...AND KEPT THE
MENTION IN THE FORECAST. HI-RES MODELS CONTINUE TO INDICATE THAT
THE ENTIRE THUNDERSTORM COMPLEX WILL BECOME MORE PROGRESSIVE THIS
EVENING...WHICH SHOULD LIMIT THE AREAL COVERAGE OF HEAVY RAIN. WILL
MONITOR AND MAY NEED A FLASH FLOOD WATCH IF CONDITIONS INDICATE
THAT AREAS ACROSS THE SOUTHERN FA (WHERE THE MOST RAIN OCCURRED
LAST WEEK) ARE TO BE AFFECTED WITH A FEW HOURS OF MULTIPLE SLOW
MOVING STORMS.

WEDNESDAY-WEDNESDAY NIGHT...LOW LEVEL BOUNDARY WILL BE NEAR THE NE
FA AND MODELS UNCERTAIN HOW QUICKLY THIS FEATURE WILL BE ABLE TO
PROPAGATE EASTWARD. KEPT CHANCE POPS ACROSS THIS AREA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THURSDAY-FRIDAY...NORTHWEST FLOW ALOFT WILL BEGIN TO
DEVELOP. AFTERNOON SHOWERS (ISOLD TSTMS) POSSIBLE DEPENDING ON
WHERE COLD POOL ALOFT SETS UP...AND DEGREE OF LOW LEVEL MOISTURE.
EXPECT BREEZY AFTERNOONS AND TEMPERATURES NEAR NORMAL VALUES.

FRIDAY NIGHT-TUESDAY...LONG RANGE MODELS ARE CONSISTENT IN
DEPICTING AN AMPLIFIED WESTERN CONUS RIDGE DURING THE EXTENDED
PERIOD...WHICH WILL RESULT IN NORTHWEST FLOW ALOFT ACROSS THE FA.
A DEPARTING SHRTWV TROF FROM FRIDAY NIGHT INTO SATURDAY SHOULD
PRODUCE SOME LINGERING CLOUDS AND SHOWERS ACROSS NORTHWEST MN ON
SATURDAY.

GENLY DRY CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY. A RETROGRADING
WESTERN RIDGE WILL ALLOW SOMEWHAT COOLER AIR TO DROP INTO THE AREA
FROM CENTRAL CANADA...WITH TEMPERATURES SLIGHTLY BELOW SEASONAL
NORMALS. BY TUESDAY... THE NEXT APPROACHING SHRTWV TROF SHOULD
PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 630 PM CDT TUE JUN 25 2013

MAIN CHALLENGE WILL BE TIMING CONVECTION AS LINE PROPAGATES
SLOWLY EAST. NOT SURE HOW THIS WILL PAN OUT. UNLESS LINE BEGINS TO
BOW WITH WIND THREAT WILL BE SOME TIME BEFORE REACHING THE VALLEY.
FOR THIS ONLY MENTIONED T VCNTY AT GFK AND FAR. WILL MONITOR AND
UPDATE THROUGH THE EVENING AS NECESSARY.

&&

.HYDROLOGY...
ISSUED AT 100 PM CDT TUE JUN 25 2013

THE RED RIVER AT WAHPETON HAS CRESTED AND THE RIVER LEVEL HAS
RECEDED BACK TO MINOR FLOOD STAGE. THE SHEYENNE AT HARWOOD WILL
EASE BELOW FLOOD STAGE THIS AFTERNOON. OTHERWISE...MINOR FLOODING
CONTINUES AT FARGO...SABIN... DILWORTH AND WEST FARGO. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT...WHICH COULD IMPACT
RIVER STAGES IF IT FALLS OVER ALREADY SWOLLEN RIVERS IN THE
SOUTHERN RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/GUST
AVIATION...VOELKER
HYDROLOGY...WJB
Hazardous weather outlook, Jun 25, 5:57 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT TUE JUN 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT TUE JUN 25 2013

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
NORTH DAKOTA THIS AFTERNOON...THEN MOVE EAST TONIGHT. THE MAIN
THREAT FOR SEVERE STORMS WILL BE IN THE DEVILS LAKE BASIN INTO
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM 4 PM UNTIL
10 PM...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE AREA
TONIGHT...ALONG WITH SOME FLOODING POSSIBLE WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWEST MINNESOTA BY
WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH
SOME SMALL HAIL AND HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON IN
NORTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:51 PM CDTAreal Flood AdvisoryFGFBenson12 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.